EDTA-Dependent Pseudothrombocytopenia in an Elderly Patient with Rheumatoid Arthritis: A Case Report

  • Sema Akinci Ataturk Research and Training Hospital, Hematology
  • Kamile Silay Yildirim Beyazit University, Geriatrics
  • Tekin Güney Ataturk Research and Training Hospital, Hematology
  • Aysun Yıkılmaz Yildirim Beyazit University, Hematology
  • Imdat Dilek
Keywords: EDTA-dependent pseudothrombocytopenia, rheumatoid arthritis

Abstract

 EDTA-dependent pseudothrombocytopenia (EDTA-PTCP) is a phenomenon caused by EDTA- dependent anti-platelet antibody. It is necessary for clinicians to consider the possible presence of PTCP in cases of patients having low platelet counts without any hemorrhagic tendency. We here present a EDTA-dependent pseudothromboctyopenia case which might be associated with rheumatoid arthritis and/or the medications such as sulfasalazine, leflunomide and methylprednisolone. As a conclusion pseudothrombocytopenia should be excluded in all thrombocytopenic patients without any hemorrhagic tendency by manual peripheric smear to avoid unnecessary diagnostic tests and wrong treatments. 

References

- Saigo K, Sakota Y, Masuda Y, Rinsho Byori. EDTA-dependent pseudothrombocytopenia: clinical aspects and laboratory tests. 2005 Jul; 53: 646-53.

- Oliveira RA, Takadachi MM, Nonoyama K, Barretto OC. Is automated platelet counting still a problem in thrombocytopenic blood? Sao Paulo Med J. 2003;121:19-23.

- Kunz D. Possibilities and limitations of automated platelet counting procedures in the thrombocytopenic range. Semin Thromb Hemost. 2001; 27: 229-35.

- Hosokawa T, Hinoda Y, Imai K. A case of Sjögren's syndrome associated with EDTA- dependent pseudothrombocytopenia. Nihon Rinsho Meneki Gakkai Kaishi. 1997;20:139-44.

- Abe H, Shimizu T, Cho H, Kubota Y, Umeda T, Kurumi Y, Tani T. Occult breast cancer with EDTA- dependent pseudothrombocytopenia -a case report-. Gan To Kagaku Ryoho. 2010;37:915-8.

- Tu CH, Yang S. Olanzapine-induced EDTA-dependent pseudothrombocytopenia. Psychosomatics. 2002;43:421-3.

- Ahn HL, Jo YI, Choi YS, Lee JY, Lee HW, Kim SR, Sim J, Lee W, Jin CJ. EDTA-dependent pseudothrombocytopenia confirmed by supplementation of kanamycin; a case report. Korean J Intern Med. 2002;17:65-8.

Published
2015-10-01